Colorado, 2018

Damaging Winds in Colorado, July 17, 2018

July 17, 2018 · NWS GJT · 6 events in 2 counties and zones

Outflow boundaries associated with decaying thunderstorms produced severe thunderstorm wind gusts across portions of the Grand Valley and Eagle County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Outflow boundaries associated with decaying thunderstorms produced severe thunderstorm wind gusts across portions of the Grand Valley and Eagle County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 17, 2:31 PM MST, 29 minutes earlier.

Area forecast discussion, Jul 17, 2:31 PM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
331 PM MDT Tue Jul 17 2018

.SHORT TERM...(Tonight through Wednesday night)
Issued at 331 PM MDT Tue Jul 17 2018

Forecast still on track in the near-term with scattered showers
and thunderstorms slowly moving west to east near the UT/CO
border NW of Grand Jct...and another batch of showers developing
in western Colorado across the higher terrain and drifting
eastward. These storms will likely kick off some outflow
boundaries and initiate new storms quickly through this afternoon
and early evening. Forecast models indicate slightly drier air
moving in from the west on Wednesday. Storms are still expected
over the higher terrain (especially in the San Juans), however,
the risk for moderate to heavy rain will lower substantially over
the next few days across most of western Colorado and NE Utah. Hi
res models showing barely any convection on Wednesday
afternoon...but lightning and gusty winds will still be a concern
by mid afternoon with convection focusing on the high peaks. Have
NOT issued another Flash Flood Watches because of the low risk of
flash flooding for Wednesday. The current Flash Flood Watch for
the 416 burn scar in effect now remains in effect until 9pm
tonight.

.LONG TERM...(Thursday through Tuesday)
Issued at 331 PM MDT Tue Jul 17 2018

High pressure will drift far enough east on Thursday to be centered
over the Four Corners. Forecast models have been struggling with
moisture fields in the mid week period as slightly drier air moves
in. Conditions are not looking as dry now across southeastern Utah
late week, but much of western Colorado except the southern most
valleys along the CO/NM border are not likely to see much if any
rain until Friday at the earliest. The center of high pressure will
continue to drift southeastward to the Southern Plains this weekend,
re-tapping subtropical moisture for a few days. There continues to
be indication of a downturn in activity early next week, but my
confidence is low that we will see any prolonged period of drier air
across the region as a whole. In the meantime, temperatures will
remain relative to cloud cover - more clouds the lower the temps.
Saturday and Sunday will likely be cooler days due to cloud cover
and numerous showers and thunderstorms across the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1034 AM MDT Tue Jul 17 2018

VFR will be the prevailing conditions across the area today. Drier
air moving into areas north of I-70 will cause less thunderstorm
development, but moist air remains in place over the southern half
of the area. Expect scattered to numerous showers and thunderstorms
over the southern mountains after 1400, with isolated showers and
thunderstorms over the mountains of northern area. There is 30 to
50 percent chance of storms impacting KGUC, KTEX and KDRO from
20Z through 01Z this evening. Should storms move over these
airfields brief MVFR visibility in heavy rain would be likely,
with outflow winds to 35 MPH possible. Outflow winds from nearby
storms are possible at all TAF sites as well.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ019-022.

UT...None.
&&

SHORT TERM...JAM
LONG TERM...JAM
AVIATION...CC
Hazardous weather outlook, Jul 17, 3:48 AM MST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
448 AM MDT Tue Jul 17 2018

COZ001>014-017>023-UTZ022>025-027>029-181100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
448 AM MDT Tue Jul 17 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will develop over the higher
terrain from late morning into the afternoon and are expected to
linger well into the evening. Severe weather is not expected,
however some cells will be capable of generating excessive
rainfall which may lead to rock fall and debris flows in steep
terrain. Fresh burn scars, most notably from the 416, Burro and
Lake Christine fires are particularly susceptible to debris flows
and flash flooding.

A Flash Flood Watch is in effect for the 416 and Burro burn
scars from noon to 9 PM MDT this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered afternoon and evening thunderstorms will be
possible each day the rest of the week, mainly over the
mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Special weather statement, Jul 17, 1:23 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
223 PM MDT TUE JUL 17 2018

COZ019-022-172100-
Animas River Basin CO-Southwest San Juan Mountains CO-
223 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PLATA COUNTY
UNTIL 300 PM MDT...

At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Mancos, or 12 miles west of Durango, moving south at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Breen, Redmesa, Mayday, Hesperus, Kline and Marvel.

This includes the following highways...
 U.S. Highway 160 in Colorado between mile markers 62 and 79.
 Colorado 140 between mile markers 7 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3736 10821 3739 10799 3714 10788 3709 10821
TIME...MOT...LOC 2023Z 350DEG 10KT 3730 10809

JVC
Special weather statement, Jul 17, 1:41 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
241 PM MDT TUE JUL 17 2018

COZ020-UTZ028-172115-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
241 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTROSE COUNTY
UNTIL 315 PM MDT...

At 241 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of La Sal, moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Montrose County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3827 10914 3833 10904 3821 10883 3809 10902
TIME...MOT...LOC 2041Z 323DEG 19KT 3827 10905

JVC
Special weather statement, Jul 17, 1:43 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
243 PM MDT TUE JUL 17 2018

COZ019-023-172115-
Southwest San Juan Mountains CO-San Juan River Basin CO-
243 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARCHULETA COUNTY
UNTIL 315 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Pagosa Springs, or 32 miles north of Dulce, moving
southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Archuleta County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3739 10729 3745 10715 3743 10713 3739 10713
      3739 10708 3731 10698 3722 10724
TIME...MOT...LOC 2043Z 329DEG 10KT 3738 10719

JVC
Special weather statement, Jul 17, 1:55 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
255 PM MDT TUE JUL 17 2018

COZ019-021-022-172130-
Animas River Basin CO-Southwest San Juan Mountains CO-
Four Corners/Upper Dolores River CO-
255 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONTEZUMA AND
SOUTHWESTERN LA PLATA COUNTIES UNTIL 330 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Mancos, or 18 miles west of Durango, moving south
at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Breen, Redmesa, Kline and Marvel.

This includes the following highways...
 U.S. Highway 160 in Colorado near mile marker 62, and between mile
markers 64 and 69.
 Colorado 140 between mile markers 8 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3734 10831 3733 10808 3709 10804 3711 10838
TIME...MOT...LOC 2055Z 003DEG 7KT 3726 10820

JVC
Special weather statement, Jul 17, 2:01 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
301 PM MDT TUE JUL 17 2018

COZ003-006-UTZ025-027-172130-
Roan and Tavaputs Plateaus CO-Grand Valley CO-Arches/Grand Flat UT-
Tavaputs Plateau UT-
301 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND
SOUTHEASTERN UINTAH COUNTIES UNTIL 330 PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 36
miles northwest of Fruita, or 46 miles northwest of Grand Junction,
moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Garfield and southeastern Uintah Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3949 10932 3966 10922 3956 10882 3931 10897
TIME...MOT...LOC 2101Z 295DEG 18KT 3955 10919

JVC
Special weather statement, Jul 17, 2:25 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
325 PM MDT TUE JUL 17 2018

COZ001-003-006-007-017-UTZ025-027-172200-
Roan and Tavaputs Plateaus CO-Uncompahgre Plateau/Dallas Divide CO-
Debeque to Silt Corridor CO-Grand Valley CO-
Lower Yampa River Basin CO-Arches/Grand Flat UT-Tavaputs Plateau UT-
325 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA...SOUTHWESTERN
GARFIELD AND NORTHEASTERN GRAND COUNTIES UNTIL 400 PM MDT...

At 324 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 30 miles south of Rangely to 33 miles west of
Fruita. Movement was east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Mack and Loma.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 1 and 17.
 Interstate 70 in Utah between mile markers 220 and 231.
 Colorado 139 between mile markers 1 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3959 10818 3899 10900 3920 10948 3971 10879
TIME...MOT...LOC 2124Z 291DEG 30KT 3964 10879 3924 10935

JVC

The radar

The Grand Junction radar (KGJX), 34 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mesa

When
July 17, 3:00 PM MST to 3:10 PM MST
Where
Mesa County, 1.48 mi NNW of Durham
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.100, -108.610

A trained spotter reported an estimated peak wind gust of 60 mph with visibility reduced to less than a quarter mile in blowing dust.

Thunderstorm Wind, Eagle

When
July 17, 3:00 PM MST to 3:10 PM MST
Where
Eagle County, 1.74 mi ESE of Gypsum
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.640, -106.920

The automated weather station at the Eagle County Regional Airport measured a peak wind gust of 59 mph from a strong thunderstorm.

Thunderstorm Wind, Mesa

When
July 17, 3:00 PM MST to 3:10 PM MST
Where
Mesa County, Fruita
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.150, -108.730

Gusty outflow winds estimated up to 60 mph caused damage to roof shingles.

Thunderstorm Wind, Mesa

When
July 17, 3:00 PM MST to 3:10 PM MST
Where
Mesa County, 1.38 mi N of Fruita
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
39.170, -108.730

Gusty outflow winds estimated up to 60 mph caused damage to a portion of a wooden fence and caused it to fall down.

Thunderstorm Wind, Mesa

When
July 17, 3:00 PM MST to 3:10 PM MST
Where
Mesa County, 0.54 mi W of Fruita
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.150, -108.740

Gusty outflow winds estimated up to 58 mph caused a full Rubbermaid storage shed to fall over and both of the cabinet doors to be ripped off.

Thunderstorm Wind, Mesa

When
July 17, 3:10 PM MST to 3:15 PM MST
Where
Mesa County, (Gjt)walker Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
39.120, -108.520

The automated weather station at the Grand Junction Regional Airport measured a peak wind gust of 70 mph from outflow winds associated with a strong thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758094, 758095, 758097, 758098, 758099, 758083.